Physical and psychological dependence on barbiturate drugs. Barbiturate sedatives rank with the opiates and alcohol as the major addiction drugs in use today. Taken in small amounts and under the direction of a physician, they are not considered harmful; but if three average-dose pills are taken every day for three to six months, they are almost certain to lead to addiction. The same type of individuals who drink excessively become barbiturate addicts, and for much the same reasons: to ease tension and escape into a state of carefree intoxication. During this state, they become drowsy, are unable to solve even simple problems, and lack motor coordination. They also show poor judgment and readily become depressed, irritable, and quarrelsome. As their tolerance for the drug increases, they take larger and larger doses and become confused and disoriented. Prolonged usage leads to brain damage and mental deterioration, and large amounts taken at one time may be fatal.Withdrawal of barbiturates must be carried out with extreme care and under continuous supervision in a hospital. The process has to be gradual and extended over two to three weeks. During this period the patient becomes weak, anxious, and tremulous, and these reactions are usually followed by nausea, abdominal cramps, increased heart rate, and insomnia. Many patients develop convulsions and psychotic reactions resembling delirium tremens. These symptoms are often more severe, persistent, and dangerous than in withdrawal from opium. Where barbiturate users are basically narcotics addicts, as is often the case, the problem of withdrawal is a particularly difficult one. See DRUG ADDICTION. After withdrawal has been accomplished, the patient should be given intensive psychotherapy to help him overcome the personality defects which have led to his addiction.